Illinois, 2009

Extreme Cold in Illinois, February 5, 2009

February 5, 2009 · NWS LOT · 1 event in 1 county or zone

An elderly woman wandered outside of a nursing home in Itasca during the early morning hours of February 5th. She was found a few hours later, but had died from cold exposure.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An elderly woman wandered outside of a nursing home in Itasca during the early morning hours of February 5th. She was found a few hours later, but had died from cold exposure. Temperatures during the early morning hours ranged from zero to 2 below zero with wind chills 10 below to 15 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 4, 10:49 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Feb 4, 10:49 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1049 PM CST WED FEB 4 2009

.DISCUSSION...
300 PM CST

FOR THE NEAR TERM...THE LAKE EFFECT SNOW EVENT FOR NORTHWESTERN
INDIANA IS FINALLY WINDING DOWN AND WILL ALLOW THE WARNING TO
EXPIRE AT 3PM CST. LATEST RADAR IMAGERY SHOWS THE LAKE EFFECT
PLUME BEGINNING TO LOSE INTEGRITY AS IT MOVES FROM NERN PORTER
COUNTY INTO NWRN LAPORTE COUNTY. SOME LIGHT LAKE EFFECT SNOW
SHOWERS MAY LINGER OVER NRN PORTER COUNTY FOR ANOTHER HOUR OR
TWO...BUT ADDITIONAL ACCUMULATIONS AFTER 3PM WILL BE MINOR.

THE NEXT FORECAST ISSUE OF NOTE WILL BE THE WARMING TREND EXPECTED
TO BEGIN TOMORROW. HOWEVER...BEFORE WE CAN GET TO THE WARMING...WE
WILL NEED TO GO THROUGH ANOTHER COLD NIGHT AS THE SFC RIDGE SLIDES
SOUTHEAST ACROSS THE CWA TONIGHT. UNDER CLEAR SKIES AND LIGHT
WINDS...TEMPERATURES ACROSS THE REGION WILL ONCE AGAIN BE NEAR OR
BELOW ZERO. BY TOMORROW MORNING...THE SFC HIGH WILL BE OVER THE
OHIO VALLEY AND WINDS WILL BEGIN TO TURN MORE SWLY. THERE IS GOOD
OVERALL MODEL AGREEMENT ON THE SYNOPTIC PATTERN...WITH LARGE SCALE
RIDGING BUILDING OVER THE CENTRAL CONUS. AT THE SFC...AN EXTENDED
PERIOD OF WARM...MOIST ADVECTION SETTING UP AS THE SFC HIGH
SETTLES OVER THE SERN STATES WHILE ANOTHER CLIPPER DROPS OUT OF
THE NRN ROCKIES AND TRACKS THROUGH THE NRN PLAINS ON FRIDAY. THE
TIMING OF THE PASSAGE OF THE CLIPPER IS RATHER CONSISTENT AMONG
THE MODELS AS WELL...SO HAVE GOOD CONFIDENCE IN THE OVERALL
PATTERN. WHERE THE MODELS DIVERGE IS IN THEIR DEPICTION OF THE
SENSIBLE WEATHER FEATURES DURING THE PERIOD OF
WARMING...PARTICULARLY FOR SFC TEMPERATURES AND DEWPOINTS. THE 12Z
NAM WAS SIGNIFICANTLY COLDER THAN THE GFS/ECMWF...BUT A QUICK LOOK
AT THE NEW 18Z RUN SHOWS IN TRENDING WARMER. HOWEVER...HAVE GENERALLY
DISREGARDED THE NAM FOR TEMPERATURE GUIDANCE AND TRENDED CLOSER TO
THE GFS IDEAS. EXPECT THE WARM ADVECTION TO KICK IN ON FRIDAY WITH
THE SWRN LOCATIONS REACHING INTO THE UPPER 40S. NRN AND NERN
LOCATIONS SHOULD BE A LITTLE SLOWER TO WARM UP GIVEN THE THICKER
SNOWPACK...SO EXPECT THERE AREAS TO ONLY SEE THE UPPER 30S. BY
FRIDAY...MUCH OF THE CWA SHOULD BREAK THE 50F MARK IF THE WARM
ADVECTION CAN BE MAINTAINED AND THE COLD FRONT ASSOCIATED WITH THE
CLIPPER REMAINS TO THE NORTH OF THE CWA AS IS ANTICIPATED AT THIS
TIME.

THE LOW LEVEL MOISTURE FORECAST IS A LITTLE TRICKIER AND COULD
HAVE A MAJOR IMPACT ON BOTH TEMPERATURES...VISIBILITY AND SNOWMELT.
A PERSISTENT INFLUX OF WARM...MOIST AIR BEGINNING FRIDAY COULD
LEAD TO AN EXTENDED PERIOD OF LOW STRATUS AND FOG. OF GREATER
CONCERN WILL BE THE POTENTIAL FOR FLOODING. IN THE WARM ADVECTION
IN ADVANCE OF THE CLIPPER...EXPECT A PERIOD OF LIGHT RAIN OR
DRIZZLE...NOT AMOUNTING TO MUCH MORE THAN A TENTH OF AN INCH.
WARM...SATURATED AIR COMBINED WITH STRONG WINDS MAKES FOR A VERY
EFFICIENT MECHANISM FOR RAPID SNOW MELT. THE SNOW PACK OVER NRN IL
IS ON THE ORDER OF THREE QUARTERS TO ONE INCH. LOCATIONS OVER NWRN
INDIANA WHICH HAVE HAD SIGNIFICANT LAKE EFFECT SNOWS HAVE LIQUID
EQUIVALENT OF OVER 2 AND ONE HALF INCHES IN THE SNOWPACK. RAPID
SNOWMELT WILL LIKELY LEAD TO FLOODING ON AREA RIVERS WHICH ARE
ALREADY AT HIGHER THAN NORMAL LEVELS. ICE JAM FLOODING COULD ALSO
BE SIGNIFICANT AS INCREASED RIVER FLOW RATES COULD ACCELERATE ICE
BREAKUP COINCIDENT WITH THE WARMING TREND. THE POTENTIAL FOR
FLOODING WILL NEED TO BE MONITORED CLOSELY FOR POTENTIAL WATCHES
OR WARNINGS.

KREIN

&&

.AVIATION...
1048 PM CST

0600 UTC TAFS...SFC HIGH EXTENDING FROM CENTRAL ILLINOIS INTO
SOUTHERN WISCONSIN WILL BEGIN TO MOVE OFF TO THE EAST
TONIGHT...RESULTING IN LIGHT WEST WINDS BECOMING SOUTHWEST. LOW
PRESSURE ACROSS NORTHERN MANITOBA WILL MOVE ACROSS HUDSON BAY
THURSDAY MORNING. THE SFC PRESSURE GRADIENT WILL STRENGTHEN IN
RESPONSE TO THESE PRESSURE SYSTEMS BY THURSDAY MORNING. FORECAST
SOUNDINGS SUGGEST MIXING UP TO APPROXIMATELY 1500 FT TOMORROW
WHICH WOULD SUGGEST WIND GUSTS INTO THE 20 TO 25 KNOT RANGE BY
LATE TOMORROW MORNING CONTINUING INTO THE AFTERNOON. PRESSURE
GRADIENT SHOULD BEGIN TO WEAKEN BY LATE TOMORROW AFTERNOON WITH
INDICATIONS IN COMPUTER GUIDANCE OF A WEAK SFC RIDGE DEVELOPING
ACROSS SOUTHERN WISCONSIN THURSDAY EVENING WHICH SHOULD ALLOW
WINDS TO SUBSIDE FAIRLY QUICKLY. IN TERMS OF SKY COVER...WILL
CONTINUE TO ONLY MENTION MID/HIGH LEVEL CLOUDS THROUGH THE PERIOD.
DO HAVE SOME CONCERN ON THURSDAY EVENING OF THE POSSIBILITY OF
SOME LOW CLOUDS DEVELOPING UNDER STRONG WARM ADVECTION. SATELLITE
IMAGERY HAS SUGGESTED FAIRLY RAPID LOW CLOUD DEVELOPMENT ACROSS
SOUTH CENTRAL CANADA IN ZONE OF STRONGER WARM ADVECTION WHICH THE
NAM/WRF MODEL TRIES TO DEVELOP SOUTHWARD INTO NORTHERN ILLINOIS
THURSDAY EVENING. THIS MODEL HAS TENDED TO OVERDO LOW LEVEL
MOISTURE AS OF LATE AND WILL HOLD OFF ON MVFR DECK DEVELOPING THIS
FAR SOUTH.

MARSILI

&&

.MARINE...
1158 AM CST

A LARGE RIDGE OF HIGH PRESSURE EXTENDS FROM NORTHERN WISCONSIN TO
LOUISIANA THIS AFTERNOON. THE RIDGE WILL MOVE EAST TO EXTEND FROM
WESTERN QUEBEC TO MISSISSIPPI BY THURSDAY MORNING. AS THE RIDGE
MOVES EAST A LOW PRESSURE TROUGH WILL STRETCH SOUTH FROM THE
NUNAVUT TO ONTARIO. THIS WILL PROVIDE A MODERATE CHANGE IN
PRESSURE PER DISTANCE OVER NORTHERN LAKE MICHIGAN BY THURSDAY
MORNING. THE WIND WILL BE 10 TO 20 KNOTS FROM THE SOUTHWEST
ALL DAY THURSDAY. THE WIND MAY DECREASE IN SPEED THURSDAY NIGHT
AND INTO FRIDAY.

ANOTHER LOW WILL MOVE FROM MONTANA INTO MINNESOTA FRIDAY. THE WIND
WILL INCREASE TO 20 TO 30 KNOTS BY SATURDAY MORNING. THE LOW WILL
MOVE INTO SOUTHERN ONTARIO BY SATURDAY EVENING.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Feb 4, 3:45 PM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
345 PM CST WED FEB 4 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
052145-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
345 PM CST WED FEB 4 2009 /445 PM EST WED FEB 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

LAKE EFFECT SNOW IS EXPECTED TO CONTINUE INTO THE EARLY EVENING
HOURS OVER PORTER COUNTY...INDIANA. ONLY MINOR ADDITIONAL
ACCUMULATIONS ARE EXPECTED. GUSTY WINDS OVER NORTHWEST INDIANA
WILL LEAD TO BLOWING AND DRIFTING SNOW THROUGH TONIGHT.

LOCALIZED ICE JAM FLOODING IS POSSIBLE ON AREA RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN INFLUX OF WARM...MOIST AIR BEGINNING THURSDAY WILL ALLOW MUCH
OR ALL OF THE SNOWPACK OVER NORTHERN ILLINOIS AND NORTHWESTERN
INDIANA TO MELT. WITH UPWARDS OF 1 INCH OF LIQUID EQUIVALENT IN
THE SNOWPACK OVER NORTHERN ILLINOIS AND IN EXCESS OF 2 AND ONE
HALF INCHES LIQUID IN THE SNOWPACK OVER NORTHWESTERN INDIANA...THE
MELTING MAY LEAD TO FLOODING ON AREA RIVERS WHICH ARE ALREADY
AT HIGHER THAN NORMAL LEVELS. INCREASED FLOW IN RIVERS WITH ICE
COVER MAY LEAD TO ICE JAM DEVELOPMENT AS THE ICE BREAKS UP.
LOCATIONS PRONE TO ICE JAM FLOODING WILL BE CLOSELY MONITORED FOR
POSSIBLE FLASH FLOOD WARNINGS. AREA RIVERS WILL BE MONITORED
CLOSELY FOR POSSIBLE FLOOD WATCHES OR WARNINGS

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-052145-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
345 PM CST WED FEB 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT THROUGH 10 PM CST TONIGHT FOR THE INDIANA NEARSHORE
WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-052145-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
345 PM CST WED FEB 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Du Page

When
February 5, 1:00 AM CST to 6:00 AM CST
Where
Du Page forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Du Page2009-02-0589FemaleOutside/Open AreasDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154215.